Alert archive / Colorado / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 88, NWS Pueblo, CO

July 16, 1998Las Animas County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Jul 16, 1998, 3:04 PM MDT for Las Animas County, Colorado. It was in force for 61 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 16, 1998, 3:04 PM MDT (21:04 UTC)
Expired
Jul 16, 1998, 4:05 PM MDT
In force
61 min
Issued by
NWS Pueblo, CO
Area
Whole counties

County Las Animas County, CO

The radar

The Pueblo radar (KPUX), 128 km from the middle of the area, began a volume at 21:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 16, 3:35 PM MDTHail 0.75Hoehne, CO
Jul 16, 4:00 PM MDTHail 1.75Hoehne, CO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 9.1 hours before the alert went out and 293 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 1998-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 1998-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 144 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-421 J/kg
Mixed-layer LCL
1587 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
144 m²/s²
0-3 km storm-relative helicity
193 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KPUB 162106 RRA
SVRPUB
COC071-162205-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
304 PM MDT THU JUL 16 1998

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN LAS ANIMAS COUNTY IN SOUTHEASTERN COLORADO

* UNTIL 405 PM MDT

* AT 302 PM MDT...RADAR SHOWED A SEVERE STORM OVER LUDLOW...ALONG I-
  25 14 MILES NORTH OF TRINIDAD...MOVING SOUTH AT 10 MPH.

SOME LOCATIONS AFFECTED WILL BE I-25 BETWEEN LUDLOW AND TRINIDAD
THROUGH 4 PM MDT.  AT THIS TIME...THE MOST LIKELY SEVERE WEATHER
WITH THIS STORM IS LARGE HAIL AND DAMAGING WINDS.  IF YOU ARE IN OR
CLOSE TO THE WARNED AREA GO TO SAFETY IN A SMALL INTERIOR ROOM AWAY
FROM WINDOWS. A BASEMENT OFFERS THE BEST PROTECTION.  SEVERE STORMS
CAN PRODUCE TORNADOES WITH LITTLE WARNING.

SR/WF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 2:00 PM MDT, 1 hour 4 minutes earlier.

Area forecast discussion, Jul 16, 2:00 PM MDT, 1 hour 4 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
200 PM MDT THU JUL 16 1998

CONCERNS FOR TONIGHT INCLUDE THUNDERSTORM COVERAGE AND THE POSSIBILITY
OF SEVERE WEATHER. DISTURBANCE EVIDENT IN WATER VAPOR IMAGES OVER
NORTHEASTERN COLORADO. THE RUC/NGM/ETA MOVE THIS SYSTEM SOUTH THROUGH
SOUTHEAST COLORADO THIS AFTERNOON AND INTO THE EVENING...AND WEAKENS IT
SOME. GOOD LOW LEVEL MOISTURE CAN BE FOUND ACROSS THE SOUTHEAST PLAINS
TODAY WITH SURFACE OBS INDICATING DEW POINTS IN THE 50S TO AROUND 60.
BREEZY SOUTHEASTERLY FLOW WILL ALSO CONTINUE TO PROVIDE SOME LIFT THIS
AFTERNOON.  KPUX VAD WIND PROFILE SHOWS BETTER SHEAR TODAY TO SUPPORT
SOME SEVERE WEATHER.  SATELLITE DERIVED CAPES ACROSS THE SOUTHEAST AT
19Z WERE 1400 TO 1900 J/KG AND LIFTED INDICIES WERE -4 TO -7.  WITH THE
SLOW MOVEMENT OF THE UPPER DISTURBANCE...COULD SEE SOME STORMS UNTIL
LATE. WILL LIKELY GO WITH SCATTERED POPS OVER THE MOUdNTAINS AND PLAINS.
GUIDANCE TEMPS LOOK OK...EXCEPT MAY GO A LITTLE WARMER FOR KALS.

In the hours before

Special weather statement, Jul 16, 11:42 AM MDT, 3 hours 22 minutes before
COZ060>081-170600-

SIGNIFICANT WEATHER OUTLOOK FOR SOUTH CENTRAL AND SOUTHEAST COLORADO
NATIONAL WEATHER SERVICE PUEBLO CO
1142 AM MDT THU JUL 16 1998

THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES:

ALAMOSA      BACA        BENT          CHAFFEE        CONEJOS
COSTILLA     CROWLEY     CUSTER        EL PASO        FREMONT
HUERFANO     KIOWA       LAS ANIMAS    MINERAL        OTERO
PROWERS      PUEBLO      RIO GRANDE    SAGUACHE       TELLER

A MOIST SOUTHEASTLY FLOW WILL CONTINUE THIS AFTERNOON OVER THE
SOUTHEAST PLAINS AND AN UPPER LEVEL DISTURBANCE WILL MOVE SOUTH THROUGH
EASTERN COLORADO...TRIGGERING THUNDERSTORMS.

THE SHEAR PROFILE TODAY INDICATES A BETTER POSSIBILITY OF SEVERE
WEATHER...AND HAIL TO AROUND 1 INCH IN DIAMETER IS POSSIBLE.

SPOTTER ACTIVATION MAY BE NEEDED IN EL PASO...KIOWA...PROWERS...
BENT...CROWLEY...AND OTERO COUNTIES.
Special weather statement, Jul 16, 11:42 AM MDT, 3 hours 22 minutes before
COZ060>081-170600-

SIGNIFICANT WEATHER OUTLOOK FOR SOUTH CENTRAL AND SOUTHEAST COLORADO
NATIONAL WEATHER SERVICE PUEBLO CO
1142 AM MDT THU JUL 16 1998

THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES:

ALAMOSA      BACA        BENT          CHAFFEE        CONEJOS
COSTILLA     CROWLEY     CUSTER        EL PASO        FREMONT
HUERFANO     KIOWA       LAS ANIMAS    MINERAL        OTERO
PROWERS      PUEBLO      RIO GRANDE    SAGUACHE       TELLER

A MOIST SOUTHEASTLY FLOW WILL CONTINUE THIS AFTERNOON OVER THE
SOUTHEAST PLAINS AND AN UPPER LEVEL DISTURBANCE WILL MOVE SOUTH THROUGH
EASTERN COLORADO...TRIGGERING THUNDERSTORMS.

THE SHEAR PROFILE TODAY INDICATES A BETTER POSSIBILITY OF SEVERE
WEATHER...AND HAIL TO AROUND 1 INCH IN DIAMETER IS POSSIBLE.

SPOTTER ACTIVATION MAY BE NEEDED IN EL PASO...KIOWA...PROWERS...
BENT...CROWLEY...AND OTERO COUNTIES.
Local storm report, Jul 16, 2:01 PM MDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
201 PM MDT THU JUL 16 1998

TIME(MDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0107 PM V   1 E STONEWALL             CO    .75 INCH HAIL
07/16/98   LAS ANIMAS
Local storm report, Jul 16, 2:01 PM MDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
201 PM MDT THU JUL 16 1998

TIME(MDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0107 PM V   1 E STONEWALL             CO    .75 INCH HAIL
07/16/98   LAS ANIMAS

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 12:39 PM MDTSevere Thunderstorm WarningPUBLas Animas61 min
Jul 16, 4:39 PM MDTSevere Thunderstorm WarningPUBCrowley61 min
Jul 16, 5:10 PM MDTSevere Thunderstorm WarningPUBSaguache60 min
Jul 16, 5:45 PM MDTSevere Thunderstorm WarningPUBCrowley, Pueblo60 min

Nearby

Severe Thunderstorm Warnings in Colorado, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.